Reactions Weekly

, Volume 1673, Issue 1, pp 284–284 | Cite as

Norethisterone

Drug induced liver injury: 3 case reports
Case report
  • 25 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

In a case series, three women were described who developed drug induced liver injury following treatment with norethisterone.

Case 1: The 27-year-old woman presented with severe and irregular per vaginal (PV) bleeding. She was then diagnosed with uterine fibroid for which she was started on treatment with tablet of norethisterone 50mg twice a day. She received norethisterone for two months. Her pre-anesthetic work up showed raised transaminases. She was asymptomatic despite raised transaminases >10 ULN. Her transaminases levels improved following the discontinuation of norethisterone. However, she was started on tablet norethisterone for two weeks again, after the normalisation of liver function tests due to severe bleeding again. Yet again she came to the hospital with raised transaminases in liver function tests. She was diagnosed with drug induced liver injury (DILI). Her RUCAM score was +10, which was suggestive of highly probable DILI. She was advised to discontinue norethisterone. Her transaminases improved over next two weeks and she underwent uneventful removal of uterine leiomyoma. She was treated with ursodeoxycholic acid.

Case 2: The 43-year-old woman presented with per vaginal (PV) bleeding. She was diagnosed with fibroid uterus. She was started on treatment with norethisterone 5mg once a day for two months. Her preanesthetic work-up revealed raised transaminases. Her RUCAM score was 8 (probable DILI) without re-challenge. Her transaminases improved over two weeks period after discontinuation of norethisterone. She was treated with ursodeoxycholic acid. She underwent uneventful surgery and surgical specimen revealed fibroid uterus with thickened endometrium.

Case 3: The 52-year-old woman with continuous per vaginal (PV) bleed for two weeks after a 3 year period of amenorrhea. She was diagnosed with abnormal uterine bleeding with adenomyosis. She was started on treatment with tablet Ormeloxifene 60mg twice weekly for one month, which was then switched to norethisterone 5mg thrice a day for one week and twice a day for two weeks. She presented with raised transaminases. Her RUCAM score probable (+7) for DILI. Her transaminases improved following a weeks discontinuation of norethisterone. She was treated with ursodeoxycholic acid. She was lost to follow up after that.

Author comment: "We present 3 cases of hepatitic type DILI due to Norethisterone."

Reference

  1. Choudhary NS, et al. Norethisterone Related Drug Induced Liver Injury: A Series of 3 Cases. Journal of Clinical and Experimental Hepatology 7: 266-268, No. 3, Sep 2017. Available from: URL: http://doi.org/10.1016/j.jceh.2017.01.001 -IndiaCrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Personalised recommendations